What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 15, 1:02 PM EST, 50 minutes earlier.
Area forecast discussion, Apr 15, 1:02 PM EST, 50 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
202 PM EDT Tue Apr 15 2025
.SYNOPSIS...
Very gusty winds and cooler temperatures are in store for today
through Wednesday night. A warming trend starts on Thursday
with a return to near or above normal temperatures through the
weekend. Otherwise, mainly dry weather is expected through
Friday.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
As of 130 PM EDT Tuesday...
1) Dry, wind, and gradually clearing skies.
2) Cool, below normal temperatures.
Cold front has progressed through the region and is now exiting
into the Atlantic. Upper vorticity maximum moved across late
morning and brought a light band of rain to the mountains.
Behind this piece of upper energy features clearing skies and
very gusty west-northwest winds. Winds will continue to gust in
the 30 to 40 mph range through tonight, eventually relaxing a
bit by daybreak Wednesday. Some gusts near 50mph possible at the
highest ridges.
Mid upper 30s to low 40s tonight with a few rain showers across
western Greenbrier. Could have a few snow showers mixing in as
well late tonight. No accumulations expected.
Less windy tomorrow, but still gusty into the 20 to 30 mph range
through the day. Highs in the low to mid 50s across the
mountains. Low mid 60s east of the mountains.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 300 AM EDT Tuesday...
Key Messages:
1. Below normal temperatures Wednesday, then warming to normal
for the rest of the period.
2. Dry weather through the end of the week.
An upper trough will continue to slide to the east through
Wednesday, with the local forecast area remaining under
northwesterly flow aloft through the day. Upslope mountain
showers, mainly rain, but also some snow will be tapering off
by Wednesday morning, as drier air works its way into the area.
Surface high pressure will move in through Wednesday, and become
more established overhead, and the breezy westerly winds will
lessen throughout the day. Wednesday will be colder than normal,
850mb temps in the 10th percentile relative to climatology, so
high temperatures will be in the low to mid 50s in the
mountains, and low to mid 60s in the Piedmont. Low temperatures
Thursday morning will fall in the low to mid 30s in the
mountains, and mid to upper 30s in the Piedmont. Patchy frost
could form, especially in the mountains and valleys in the west
where temperatures are coldest. However, the growing season for
the mountain zones does not start until April 21, and so
headlines will not be issued for any frost. That being said, the
threat of frost is there, and steps to protect sensitive
vegetation should still be taken.
By Thursday and through the end of the short term forecast
period, temperatures will be on a warming trend, as the
subtropical ridge continues to build over the southeastern US,
indicated by continually increasing positive 500mb height
anomalies from ensemble guidance. Highs will be in the low 60s
in the mountains and upper 60s in the Piedmont Thursday, and
then about 10 degrees warmer on Friday. The center of the
surface high moves off the Carolina coast late in the work week,
and south to southeasterly return flow will advect moisture off
the Atlantic into the region, pushing dewpoints back up into
the 40s by Friday afternoon.
A low pressure system develops in the central US during the
middle precipitation chances in the short term forecast period
limited.
&&
.LONG TERM /SATURDAY THROUGH MONDAY/...
As of 300 AM EDT Tuesday...
Key Messages:
1. Periods of rain showers and possible thunderstorms through
the weekend, but mostly dry.
2. Chances for more showers increase Monday.
3. Above normal temperatures through the period.
A low pressure system will move towards the Midwest late in the
work week, reaching the Ohio Valley by Saturday. The cold
front looks to stretch from the northern Mid Atlantic
southwestward towards the southern Plains, as the associated
upper trough digs south and starts to suppress the subtropical
ridge. Showers and storms are possible along the majority of the
front on Saturday, though at this time, most of the
precipitation looks to stay to the north and west of the area,
until the front drops through the region late Saturday/early
Sunday. However, with the boundary in the vicinity, waves along
the front could lead to some scattered showers and isolated
thunderstorms throughout the weekend. Uncertainty remains in
convective development, with only little consensus among models
on frontal timing, and mostly cloudy skies which would limit
diurnal heating, and thus limiting available instability.
Therefore, have only included low probabilities for
thunderstorms Saturday and Sunday.
Another surface low will strengthen over the central Plains late
in the weekend, and move towards the Great Lakes, swinging a
cold front towards the area by the beginning of the work week.
While this is still far out in the forecast period, and so
details regarding timing and impacts are not well resolved, this
does look to bring increased chances for more precipitation to
the area.
Fairly strong ridging aloft will keep temperatures above normal
through the forecast period, with highs in the 70s areawide,
some locations in the VA Southside could get to the low 80s
Saturday under southwesterly flow and warm air advection.
Overnight lows will be between 10 to 20 degrees above normal.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 145 PM EDT Tuesday...
VFR across the region with occasional SCT mid-level clouds. Main
story is the very gusty west-northwest winds expected through
tonight. Some gusts in excess of 40 kts have already been
recorded with widespread 30kt gusts across the mountains. Winds
will continue into tonight, decreasing in intensity some after
midnight, but still gusting into the 20 kt range.
Winds may become a little more elevated again late tomorrow
morning. Gusts 25 to 30kts possible again from the west-
northwest. However, should remain VFR through the 24 hour TAF
period.
.EXTENDED AVIATION OUTLOOK...
High pressure is expected through Friday, before another system
over the weekend brings increasing chances for sub-VFR
conditions.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory until 8 AM EDT Wednesday for VAZ015.
Wind Advisory until 9 PM EDT this evening for VAZ010>014-
016>020-022>024-032>035.
NC...Wind Advisory until 8 AM EDT Wednesday for NCZ001-002-018.
WV...Wind Advisory until 8 AM EDT Wednesday for WVZ508.
Wind Advisory until 9 PM EDT this evening for WVZ044-507.
&&
SYNOPSIS...BMG
NEAR TERM...BMG
SHORT TERM...AS
LONG TERM...AS
AVIATION...BMGHazardous weather outlook, Apr 15, 1:49 PM EST, 3 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
249 PM EDT Tue Apr 15 2025
VAZ010>014-016>020-022>024-032>035-WVZ044-507-161900-
Bland-Giles-Wythe-Pulaski-Montgomery-Carroll-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-
Bedford-Amherst-Monroe-Eastern Greenbrier-
249 PM EDT Tue Apr 15 2025
...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ001-002-018-VAZ015-WVZ508-161900-
Ashe-Alleghany NC-Watauga-Grayson-Western Greenbrier-
249 PM EDT Tue Apr 15 2025
...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT WEDNESDAY...
This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia and southeast West Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ007-009-WVZ042-043-161900-
Tazewell-Smyth-Mercer-Summers-
249 PM EDT Tue Apr 15 2025
This Hazardous Weather Outlook is for southwest Virginia and
southeast West Virginia.
.DAY ONE...This afternoon and tonight.
West-northwest winds between 15 and 25 mph will gust as high as 45
mph today before decreasing tonight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ003>006-019-020-VAZ043>047-058-059-161900-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Henry-Pittsylvania-
Campbell-Appomattox-Buckingham-Halifax-Charlotte-
249 PM EDT Tue Apr 15 2025
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia and south central
Virginia.
.DAY ONE...This afternoon and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Patchy frost is possible on Thursday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Apr 15, 8:31 AM EST, 5 hours 21 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
931 AM EDT Tue Apr 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0902 PM Tstm Wnd Dmg 2 NW Sandstone 37.77N 80.89W
04/14/2025 Summers WV Emergency Mngr
Corrects previous tstm wnd dmg report from 1
NW Sandstone. 2 trees down on Route 20. Time
estimated from radar.
&&
amsLocal storm report, Apr 15, 9:04 AM EST, 4 hours 48 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1004 AM EDT Tue Apr 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM Hail 3 SSW Leonard 38.04N 80.42W
04/14/2025 E1.25 Inch Greenbrier WV Emergency Mngr
0800 PM Hail 1 ENE Neola 37.97N 80.12W
04/14/2025 E1.00 Inch Greenbrier WV Fire Dept/Rescue
&&Local storm report, Apr 15, 11:12 AM EST, 2 hours 40 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1212 PM EDT Tue Apr 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 PM Hail 4 SSE Ingalls Field 37.90N 79.80W
04/14/2025 M1.00 Inch Bath VA Park/Forest Srvc
Hail ranging in sized from pea to quarter
accumulated on the ground to about an inch
depth with piles 10 inches deep where hail
had washed off buildings and accumulated.
Damaged to pine trees with debris littering
the ground. Also damaged a skylight in an RV
Camper. Piles of hail still visible this
morning , 12 hours after occurrence.
(Douthat State Park).
&&
11Local storm report, Apr 15, 11:18 AM EST, 2 hours 34 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1218 PM EDT Tue Apr 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 PM Tstm Wnd Dmg 3 SE Ingalls Field 37.91N 79.80W
04/14/2025 Bath VA Park/Forest Srvc
Tree down in one of the campgrounds at
Douthat State Park. Downed tree limbs noted
throughout the park and debris on the roads.
Very heavy rain and hail accompanied this
storm.
&&
11Local storm report, Apr 15, 12:11 PM EST, 1 hour 41 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
111 PM EDT Tue Apr 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 PM Tstm Wnd Dmg 3 SE Ingalls Field 37.91N 79.80W
04/14/2025 Bath VA Park/Forest Srvc
At least 5 trees blown down within Douthat
State Park. Minor Damage to a camper trailer
from a large limb. Minor damage to one of
the horse stalls on one of the park
buildings from a falling tree. Lots of small
tree limb debris on the roads within camp
that had to be cleaned-up.
&&
11Local storm report, Apr 15, 1:36 PM EST, 16 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
236 PM EDT Tue Apr 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM Tstm Wnd Dmg 6 WSW Nimrod Hall 37.92N 79.73W
04/14/2025 Bath VA Public
Multiple trees down on Stilington Drive.
&&
WP